advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I have a friend who is 25 and was diagnosed with diabetes when he was 15 years old. He is on insulin injections 4 times a day. One night while he was sleeping, his body started shaking like he was having a seizure. I tried to wake him, but it was really difficult. This lasted for about 5 minutes. He finally woke up and took a glucose tablet. About two hours later, the same thing happen again. He did not remember the second attack.

What could have caused this to happen? Is this harmful to him? Should he see his doctor about this? I'm very concerned about him.

Answer:

Sounds like your friend might have been having nocturnal insulin reactions. To treat them and to prevent recurrence that same night, be sure to use sugar and to add some protein (or some of the new products like NiteBite Snack Bars and Zbar Snack Bars) to help keep the sugar up.

Other symptoms of sleeping through insulin reactions include restlessness, and profuse sweating.

The best way to be sure would have been to check his blood sugar at the moment (which admittedly might be difficult to do). As a substitute, plan to check some blood sugars on the next few nights at about the same time, even if there are no symptoms, and see what sort of numbers show up.

WWQ

Original posting 19 Oct 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.